I like to say I'm on an antibiotic tour over the past twelve months. Before my root canal, I was put on Penicillin VK, which worked to minimize the abscess on my gum underneath the affected tooth. For my strep throat infection, I was put on amoxicillin.
My latest foray into antibiotics for my sinus infection is Levaquin. My doctor gave me a $25 coupon to give to the pharmacy when she gave me the Rx for it. I have health insurance through a private PPO plan, and yes, of course the premiums are always going up, but perhaps I do not have the best prescription benefit, because even with the coupon the prescription was over $100. Ouch. One fun thing I like to do whenever I get a Rx is to look at the potential side effects. She explained some of the more major side effects in the office, like muscle & tendon soreness, possibility of tendon rupture, and she said, "some people say they feel like they have just run a marathon."
I had told her I just ran the Austin Marathon when I was coming off my strep infection, and she mentioned my lungs were clear, sinuses were a little tender/swollen, but not unbearably, therefore it was just a sinus infection with the post-nasal drip/drainage that was irritating my throat and causing the cough. We talked about the marathon a little bit, it turns out she has a personal connection to it, which was cool, and kind of laughed about the feeling-like-you-just-ran-a-marathon comment. I don't doubt the soreness side effect, I just doubt there was a control group who had run a marathon before and were asked about soreness, you know?
So far, so good though - I have no muscle or tendon soreness but then again I've only been on it for two days, and it's a q.d. Rx (once a day, from the Latin quaque die) unlike some of them that were b.i.d. (2x/day - the amoxicillin, from the Latin bis in die) or q.i.d. (4x/day - the Pen VK, from the Latin quater in die). I knew my Latin would come in useful some day, and now you know what those abbreviations on your prescriptions mean if you already didn't. Even though it's only been two days, I feel much better.
In regards to some of the side effects, here are some of the ones I read:
constipation, diarrhea (wow, would hate to have both of these at once!!), dizziness, gas, headache, lightheadedness, nausea, stomach pain; these next few are contact your doctor immediately side effects:
bloody or tarry stools (like meconium?), chest pain, decreased or painful urination, fainting, fast or irregular heartbeat, hallucinations, inability to move or bear weight on a joint or tendon area, mood or mental changes, seizures, shortness of breath, suicidal thoughts or actions (if you're successful, how are you supposed to contact your doctor?), symptoms of nerve problems e.g. change in perception of hot & cold or decreased sensation of touch or unusual numbness/tingling/burning/pain/weakness in hands legs or feet, etc.
Can I just say that I feel lucky I'm not the "lotto winner" on these potential side effects?
I looked up some Levaquin "testimonials" on the web, and some of them seem a bit far-fetched. Some people mentioned going into a deep depression while on Levaquin, insomnia, sporadic inability to concentrate. What's unusual though is people do not often list what else is going on, i.e. the person that experienced depression as a side effect, were they depressed to begin with? Was it under control with an SSRI or some other medication? The person that couldn't concentrate, do they have some other kind of chemical imbalance or disorder that isn't under control? I don't doubt they experienced those things, but it seems disingenuous to try and assign causality between a particular side effect and the new antibiotic you're taking. You never know what kind of pharmacological interactions are occurring between other medications they're possibly on or supplements they take. At least I didn't see one that said, "When I took Levaquin, I immediately rocketed up, up and away off the ground. - C. Kent, Metropolis, Kansas." That would be akin to what was above - the levaquin did not bring out the ability to fly, it was your Kryptonian heritage. Duh.
The only mild side effect I've had so far was with my ears. I had that feeling where you're in an airplane ascending to cruising altitude and your ears haven't adjusted yet, i.e. the pressure on both sides wasn't equalized. Even that was shortlived though, it only lasted for a few hours. Hopefully I only have a few more days of being sick and then my usually robust immune system will come back online.